Virginia, 2023Flooding in Virginia, February 17, 2023
February 17, 2023 · NWS MRX · 3 events in 2 counties and zones
Heavy rain was triggered by a cold front slowly displacing a warm sector whose precipitable water anomaly was near the maximum for the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain was triggered by a cold front slowly displacing a warm sector whose precipitable water anomaly was near the maximum for the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 4:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 17, 4:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
450 AM EST Fri Feb 17 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 340 AM EST Fri Feb 17 2023
Key Messages:
1. Much cooler temperatures today behind the cold front. Snow
mixed with rain over the mountains through early Saturday. Only light
accumulations.
2. Drying into the day today. Cloudiness sticks around until
Saturday morning.
Discussion:
Temperatures will be falling throughout the day today. It will be
one of those 24 hour periods where the highest temperature will
have occurred after midnight. So for example, it'll drop into the
40's for much of the area east of the plateau after overnight
temperatures in the 50's and 60's. Rain will slowly be exiting to
the northeast this morning as the front continues to track along
with it. Besides the much cooler temperatures today, skies will
remain cloudy once rain diminishes. However, CAA and NW flow will
keep moisture going along the higher terrain in SW VA and the East
TN Mountains in the form of snow mixed with rain. Only light
accumulations are expected, but the highest peaks such as Mt. Leconte
may see up to 4 inches of snow. Gusty winds are still possible
throughout the day today, especially over the higher terrain, but
winds are forecast to diminish overnight tonight.
Tonight, mostly cloudy skies will lead way to partly cloudy and
then eventual mostly sunny conditions for Saturday. Although 850
temperatures take a dive during the day today, it'll be short-
lived as they quickly rise above 0 deg C tonight into tomorrow.
Saturday morning lows will range between mid 20s in the Valley and
teens in the mountains.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 340 AM EST Fri Feb 17 2023
Key Messages:
1. Unsettled pattern continues through next week with several more
chances of rain.
2. A mid-week system on Wednesday/Thursday will bring another round
of high winds across the east TN mountains if the current trajectory
of this system holds.
3. Highs on Wednesday and Thursday will be around 20 to 25 degrees
above normal with highs in the low to mid 70s.
Discussion:
Slightly below normal temperatures, but plenty of sun, to begin the
period with zonal flow is in place across the region. Temperatures
further moderate on Sunday with highs back above normal. However,
clouds return as moisture increases due to a shortwave moving from
the Missouri River Valley into the Great Lakes. No precip expected.
On Monday a 150kt, phased, upper jet slides into our region from the
west along with a weakening frontal boundary to our north. Slight
chance POPs are forecast as the front moves in, mainly north of I-40
during the daytime hours. POPs increase Monday night through Tuesday
as the front sags further south and stalls out somewhere in our area
due to the strong zonal flow in place. This boundary will provide
focus for additional shower development through Tuesday night.
The front begins to lift north Tuesday night into Wednesday and out
of the area as ridging builds in from the south. Ridging is in
response to a shortwave swinging through the Great Plains and high
pressure anchored across the Bahamas. Precip chances decrease
through the day on Wednesday as the front lifts north into KY.
Temperatures climb into the low to mid 70s by Wednesday afternoon
which is around 20 degrees above normal. Additional showers move in
Wednesday night though as we get clipped by the southern end of the
shortwave. Another round of high winds look likely if this shortwave
keeps its current trajectory as a strong 850mb of 50 to 60kts moves
across the area with this wave.
Models in disagreement from Thursday onward with precip chances.
Models do agree that a frontal passage moves through on
Thursday/Friday but it's uncertain how much moisture will be
available. Will keep current NBM chance POPs in on Thursday and
Friday due to uncertainty. Highs will again be in the 70s on
Thursday ahead of the frontal passage.
&&
.AVIATION...
(06Z TAFS)
Issued at 1243 AM EST Fri Feb 17 2023
Winds are variable out of the northeast to southwesterly
direction ahead of the cold front currently just east of
Nashville. Once the front passes sometime within the next couple
of hours, winds will shift over to the west and northwest. Gusts
between 15-25kts can be expected at times at all terminals
overnight until winds decrease later in the day. Rain is not
expected to clear the area until around mid-morning. Moderate to
heavy rain has been observed. The threat for lightning has
considerably decreased as the atmosphere has stabilized. MVFR
CIGs will mostly prevail for most of the TAF period. There will be
IFR heights at times. We do not expect to see improvement to VFR
until after 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 47 28 52 38 / 30 0 0 0
Knoxville McGhee Tyson Airport, TN 46 26 50 34 / 50 0 0 0
Oak Ridge, TN 44 25 50 34 / 20 0 0 0
Tri Cities Airport, TN 51 24 49 33 / 70 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 AM EST early this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Greene-Southeast Monroe.
VA...NONE.
&&
SHORT TERM...KS
LONG TERM....SR
AVIATION...KSHazardous weather outlook, Feb 17, 4:08 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 AM EST Fri Feb 17 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
408 AM EST Fri Feb 17 2023 /308 AM CST Fri Feb 17 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Northwest flow and colder air move in behind a cold front today.
Lingering precip will transition over to snow across the highest
elevations of the east TN mountains where 1 to 2 inches of snow
are possible, mainly above 3000 feet. The highest peaks, such as
Mount LeConte, may receive up to 4 inches.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A mid-week system may bring another round of high winds across the
east TN mountains Wednesday into Thursday. Stay tuned.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Flood, Washington
- When
- February 17, 6:00 AM EST to 8:00 AM EST
- Where
- Washington County, 2 mi N of Abingdon to 2 mi W of Abingdon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.739, -81.980
Multiple roads within Abingdon were closed as pictured on social media.
Flood, Wise
- When
- February 17, 8:00 AM EST to 10:00 AM EST
- Where
- Wise County, 0.6 mi S of Big Stone Gap to 1 mi SE of Big Stone Gap
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.861, -82.780
The South Fork Powell River inundated Proctor Street on both sides of the bridge that crosses the river near Wallens Ridge Blvd.
Flood, Wise
- When
- February 17, 10:00 AM EST to 12:00 PM EST
- Where
- Wise County, 0.5 mi W of Tacoma to 1 mi E of Tacoma
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.930, -82.539
Properties and vehicles flooded near the intersection of Hwy 58 and Route 706 near Tacoma. Most of the homes in the area were mobile homes whose elevated living spaces seemed to remain above the flood waters that inundated the ground beneath them. Captured by drone video displayed on social media.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Georgia, February 17, 2023EF1 · 2 events
- Heavy Snow and Winter Weather in Maine, February 17, 20237 events
- Dense Fog in Pennsylvania, February 17, 20236 events
- Flooding and Damaging Wind in Virginia, February 17, 2023$1,000 · 5 events
- Dense Fog in New Jersey, February 17, 20233 events
- Astronomical Low Tide in Louisiana, February 17, 20232 events
- Flash Flooding in Hawaii, February 17 to 19, 20232 events
- Astronomical Low Tide in Texas, February 17, 20231 event
- Blizzard in Alaska, February 17, 20231 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, February 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071129, 1071132, 1071130.